Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 47, NWS Los Angeles, CA

February 22, 2005Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 22, 2005, 11:59 AM PST for Santa Barbara County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2005, 11:59 AM PST (19:59 UTC)
Expired
Feb 22, 2005, 6:00 PM PST
In force
6 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2005-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2005-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 222002
FFWLOX
CAC083-230200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1159 AM PST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN AND CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST
  CALIFORNIA THIS INCLUDES THE GAVIOTA BURN AREA...SOLVANG...
  LOMPOC...GOLETA...THE CITY OF SANTA BARBARA...AND THE CHANNEL
  ISLANDS

* UNTIL 600 PM PST

* AT 1148 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADARS INDICATED
  AN EXPANDING AREA OF MODERATE TO HEAVY RAIN CONTINUING TO SPREAD 
  ACROSS SOUTHWESTERN SANTA BARBARA COUNTY AND THE COASTAL CHANNEL
  ISLANDS. RAINFALL RATES WITHIN THIS AREA ARE ESTIMATED TO BE IN 
  EXCESS OF ONE INCH PER HOUR. INTENSE RAINFALL WILL PRODUCE
  DANGEROUS AND LIFE THREATENING FLOODING...ESPECIALLY IN AREAS OF 
  STEEP TERRAIN. MUDLSIDES AND ROCKSLIDES ARE EXPECTED AND MUD AND 
  DEBRIS FLOWS WILL OCCUR NEAR AND BELOW BURN AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAVIOTA...
  SOLVANG...LOMPOC...GOLETA...THE CITY OF SANTA BARBARA...THE 
  CHANNEL ISLANDS...VANDENBERG AFB...BUELLTON...AND SANTA YNEZ.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3381 12058 3400 11955 3443 11945 3492 12061

$$

MORRIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 4:00 AM PST, 7 hours 59 minutes earlier.

Area forecast discussion, Feb 22, 4:00 AM PST, 7 hours 59 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
400 AM PST TUE FEB 22 2005

...MORE OF THE SAME...PLUS THE ADDED POSSIBILITY OF SEVERE WEATHER...

.SHORT TERM...THE UPPER LEVEL STORM SYSTEM THAT HAS BEEN BATTERING
CALIFORNIA FOR THE LAST WEEK IS LOCATE THIS MORNING ABOUT 140 NM
WEST OF POINT CONCEPTION...RIGHT ABOUT WHERE WE EXPECTED IT TO BE.
IN 24 HOURS...MODELS AGREE THAT THE STORM WILL BE LOCATED OVER THE
CALIFORNIA BIGHT...MOVING TOWARDS THE COAST OF ORANGE COUNTY. THIS
MEANS THAT THE SOUTHLAND WILL HAVE YET ANOTHER 24 TO 36 HOURS OF
HEAVY DOWNPOURS...STRONG THUNDERSTORMS...HAIL...AND ANOTHER FOOT OR
TWO OF SNOW IN THE MOUNTAINS. I

RAINFALL OVERNIGHT WAS SHOWERY IN NATURE WITH SOME THUNDERSTORMS AND
SMALL HAIL BEING REPORTED. THIS PROMPTED THE ISSUANCE OF SEVERAL
FLASH FLOOD WARNINGS FOR AREAS ALONG THE COAST FROM SANTA BARBARA TO
MALIBU. THESE RESULTED IN INCREASED MUD FLOWS AND THE CLOSURE OF
MORE ROADWAYS. IN THE LAST 12 HOURS...RAINFALL AMOUNTS HAVE RANGED
ONLY UP TO AROUND 1 AND A HALF INCHES...NOWHERE NEAR THE HALF A FOOT
THAT WAS MEASURED SUNDAY NIGHT AND MONDAY MORNING. 24 HOUR RAINFALL
TOTALS TOP OUT AT 2.5 INCHES IN THE SANTA BARBARA MOUNTAINS...TO
NEAR 4 INCHES IN THE VENTURA MOUNTAINS...TO JUST UNDER 3 INCHES IN
THE SAN GABRIEL MOUNTAINS OF LOS ANGELES COUNTY.

AS THE STORM SYSTEM APPROACHES THE CALIFORNIA BIGHT...WE SHOULD SEE
BETTER DYNAMICS ALONG WITH COLDER TEMPERATURES ALOFT AND MORE
UNSTABLE SURFACE CONDITIONS. MSAS LIFTED INDICES ARE NOW RUNNING -3
OFF THE COAST THIS MORNING AND THE GFS MODEL FORECAST CALLS FOR 500
TEMPS OF -26 C. VANDENBERG TEMPS AT 500 MB WERE RUNNING -23 C AT 12Z
THIS MORNING. ALL THESE ARE FAIRLY CLASSIC SEVERE WEATHER
INDICATORS. THEREFORE...TODAY WE WILL BE MORE CONCERNED WITH
THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...HAIL AND GUSTY WINDS.
SOME OF THESE STORMS COULD APPROACH SEVERE LEVELS LATER TODAY WITH
DAMAGING WINDS...LARGE HAIL AND WATERSPOUTS OVER THE COASTAL
WATERS...CHANGING TO SMALL TORNADOS AS THEY MOVE ONSHORE. COASTAL
COMMUNITIES FROM SANTA BARBARA TO THE ORANGE COUNTY BORDER NEED TO
KEEP AN EYE ON THE SKIES TODAY...ESPECIALLY THIS AFTERNOON AND EARLY
EVENING HOURS.

THE LATEST SATELLITE AND RADAR DATA SHOWS MULTIPLE BANDS OF SHOWERS
WITH EMBEDDED THUNDERSTORMS THROUGHOUT THE REGION FROM THE ORANGE
COUNTY BOUNDARY ALL THE WAY UP TO HEARST CASTLE. EACH OF THESE HAS
THE POTENTIAL FOR LOCALLY HEAVY DOWNPOURS...GUSTY WINDS AND SMALL
HAIL. OF MAJOR CONCERN IS THE REGION OF STORMS NOW ENTERING RADAR
COVERAGE SOUTH OF POINT CONCEPTION. THIS BAND IS EXPECTED TO HIT
HARD ALONG THE SOUTH FACING SLOPES OF SANTA BARBARA AND VENTURA
COUNTY WITHIN THE NEXT SEVERAL HOURS...INCREASING THE THREAT FOR
EVEN MORE MUD SLIDES AND FLOODING DURING THE MORNING HOURS.

SIMILAR BANDS ARE EXPECTED TO CONTINUE TO RE-DEVELOP OVER THE NEXT
24 HOURS AS THE LOW CONTINUES TO SPIN OFF OUR SHORES. IN ADDITION...
THUNDERSTORMS ARE EXPECTED TO LINGER OVER THE REGION INTO WEDNESDAY
SINCE THE LOW WILL LINGER JUST TO THE EAST OF THE REGION THROUGH
THURSDAY. NEED TO KEEP AN EYE OUT FOR POSSIBLE WRAP-AROUND MOISTURE
IN THE DESERTS AS THE LOW EXITS. RIGHT NOW...THE FORECAST DOES NOT
INCLUDE THIS POSSIBILITY.

EXTENDED...MODEL AGREEMENT IS VERY GOOD THROUGH THE EXTENDED PERIOD.
WE ARE CALLING FOR DRY CONDITIONS THURSDAY THROUGH SUNDAY...BUT THE
LOW LINGERS TO THE EAST OF US THROUGH FRIDAY AND CYCLONIC FLOW STAYS
OVER THE REGION...THEREFORE WE SHOULD SEE SOME UNSETTLED CONDITIONS
WITH A VERY SLIM CHANCE FOR PRECIPITATION. THEREFORE...ADDED SOME 10
PERCENT POPS INTO THE FORECASTS FOR THURSDAY AND FRIDAY. ON
SATURDAY...A WEAK RIDGE BUILDS INTO THE REGION...PERHAPS GIVING US A
FAIR WEATHER DAY. ON SUNDAY LOOK FOR SHOWERS TO CREEP BACK INTO THE
FORECAST AS YET ANOTHER LOW BEGINS TO TAKE UP RESIDENCE OFF THE
CENTRAL COAST OF CALIFORNIA BY TUESDAY MORNING. THE LONGER RANGED
MODELS HAVE THIS SYSTEM MOVING DIRECTLY THROUGH CENTRAL AND SOUTHERN
CALIFORNIA NEXT TUESDAY AND WEDNESDAY. THIS IS QUITE A WAYS OUT...
BUT WITH THE WAY THIS SEASON IS GOING...WE WILL NEED TO KEEP AN EYE
OUT FOR IT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
SEVERE THUNDERSTORM WARNING (SEE LAXSVRLOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

DANIELSON
Hazardous weather outlook, Feb 22, 6:00 AM PST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST TUE FEB 22 2005

CAZ034>041-044>047-051>054-059-087-088-231400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THE UPPER LEVEL STORM SYSTEM THAT HAS BEEN BATTERING CALIFORNIA FOR
THE LAST WEEK IS LOCATE THIS MORNING ABOUT 140 NM WEST OF POINT
CONCEPTION...RIGHT ABOUT WHERE WE EXPECTED IT TO BE. IN 24 HOURS...
MODELS AGREE THAT THE STORM WILL BE LOCATED OVER THE CALIFORNIA
BIGHT...MOVING TOWARDS THE COAST OF ORANGE COUNTY. THIS MEANS THAT
THE SOUTHLAND WILL HAVE YET ANOTHER 24 TO 36 HOURS OF HEAVY
DOWNPOURS...STRONG THUNDERSTORMS...HAIL...AND ANOTHER FOOT OR TWO OF
SNOW IN THE MOUNTAINS.

AS THE STORM SYSTEM APPROACHES THE CALIFORNIA BIGHT...WE SHOULD SEE
BETTER DYNAMICS ALONG WITH COLDER TEMPERATURES ALOFT AND MORE
UNSTABLE SURFACE CONDITIONS. THEREFORE...TODAY WE WILL BE MORE
CONCERNED WITH THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...HAIL AND
GUSTY WINDS. SOME OF THESE STORMS COULD APPROACH SEVERE LEVELS LATER
TODAY WITH DAMAGING WINDS...LARGE HAIL AND WATERSPOUTS OVER THE
COASTAL WATERS...CHANGING TO SMALL TORNADOS AS THEY MOVE ONSHORE.
COASTAL COMMUNITIES FROM SANTA BARBARA TO THE ORANGE COUNTY BORDER
NEED TO KEEP AN EYE ON THE SKIES TODAY...ESPECIALLY THIS AFTERNOON
AND EARLY EVENING HOURS.

THE LATEST SATELLITE AND RADAR DATA SHOWS MULTIPLE BANDS OF SHOWERS
WITH EMBEDDED THUNDERSTORMS THROUGHOUT THE REGION FROM THE ORANGE
COUNTY BOUNDARY ALL THE WAY UP TO HEARST CASTLE. EACH OF THESE HAS
THE POTENTIAL FOR LOCALLY HEAVY DOWNPOURS...GUSTY WINDS AND SMALL
HAIL. OF MAJOR CONCERN IS THE REGION OF STORMS NOW ENTERING RADAR
COVERAGE SOUTH OF POINT CONCEPTION. THIS BAND IS EXPECTED TO HIT
HARD ALONG THE SOUTH FACING SLOPES OF SANTA BARBARA AND VENTURA
COUNTY WITHIN THE NEXT SEVERAL HOURS...INCREASING THE THREAT FOR
EVEN MORE MUD SLIDES AND FLOODING DURING THE MORNING HOURS. SIMILAR
BANDS ARE EXPECTED TO CONTINUE TO RE-DEVELOP OVER THE NEXT 24 HOURS
AS THE LOW CONTINUES TO SPIN OFF OUR SHORES.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

WE ARE CALLING FOR DRY CONDITIONS THURSDAY THROUGH SUNDAY...BUT THE
LOW LINGERS TO THE EAST OF US THROUGH FRIDAY AND CYCLONIC FLOW STAYS
OVER THE REGION...THEREFORE WE COULD SEE SOME UNSETTLED CONDITIONS
WITH A VERY SLIM CHANCE FOR PRECIPITATION. THEREFORE...THERE ARE
SOME 10 PERCENT POPS INTO THE FORECASTS FOR THURSDAY AND FRIDAY. ON
SATURDAY...A WEAK RIDGE BUILDS INTO THE REGION...PERHAPS GIVING US A
FAIR WEATHER DAY. LATE SUNDAY LOOK FOR SHOWERS TO CREEP BACK INTO
THE FORECAST ALONG THE CENTRAL COAST AS YET ANOTHER LOW BEGINS TO
TAKE UP RESIDENCE OFF THE CENTRAL COAST OF CALIFORNIA. BY TUESDAY
MORNING...THIS SYSTEM IS CENTERED OFF THE CENTRAL COAST OF
CALIFORNIA. ON WEDNESDAY...IT MOVES DIRECTLY THROUGH CENTRAL AND
SOUTHERN CALIFORNIA...SIMILAR TO TODAYS STORM. WHILE THIS IS QUITE A
WAYS OUT...BY THE WAY THIS SEASON IS GOING...WE WILL NEED TO KEEP AN
EYE OUT FOR IT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANIELSON

In the hours before

Special weather statement, Feb 22, 11:29 AM PST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1129 AM PST TUE FEB 22 2005

CAZ039>041-044>047-087-088-230200-
CATALINA ISLAND-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
LOS ANGELES COUNTY VALLEYS-SANTA BARBARA COUNTY SOUTH COAST-
SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA-
VENTURA COUNTY COAST-VENTURA COUNTY COASTAL VALLEYS-
VENTURA COUNTY INTERIOR VALLEYS-
1129 AM PST TUE FEB 22 2005

...TORNADO WATCH IN EFFECT UNTIL 600 PM PST...

A TORNADO WATCH IS IN EFFECT UNTIL 6 PM FOR THE COASTAL AREAS
AND COASTAL VALLEYS OF VENTURA...LOS ANGELES COUNTIES AND THE SOUTH
COAST OF SANTA BARBARA COUNTY EAST OF SANTA BARBARA...AS WELL AS THE
ADJACENT COASTAL WATERS.

THUNDERSTORMS MAY PRODUCE TORNADOES AS WELL AS DAMAGING WIND OVER
65 MPH AND LARGE HAIL IN THE WATCH AREA. A STRONG WINTER STORM CENTERED
OFF POINT CONCEPTION WILL SLOWLY MOVE OVER THE BIGHT AND PRODUCE
WATERSPOUTS OVER THE ADJACENT WATERS AS WELL.

PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

FORWOOD/MOYER

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:50 PM PSTFlash Flood WarningLOXLos Angeles85 min
Feb 21, 6:15 PM PSTFlash Flood WarningLOXLos Angeles60 min
Feb 21, 7:03 PM PSTFlash Flood WarningLOXLos Angeles117 min
Feb 22, 12:05 AM PSTFlash Flood WarningLOXLos Angeles, Ventura3 hr
Feb 22, 12:16 AM PSTFlash Flood WarningLOXSanta Barbara119 min
Feb 22, 4:07 AM PSTSevere Thunderstorm WarningLOXLos Angeles59 min
Feb 22, 4:48 AM PSTSevere Thunderstorm WarningLOXSanta Barbara62 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.